Even Medical Professionals Aren’t Clear On EPI Use.

I have been seeing a lot of posts about Epi pen, use and when not to use. A lot of confusion and back and forth. I think this confusion is adding to the problem which I am not sure how to solve. But I can tell you though this post about my own battles with the use of Epi. Both of my boys are allergic to multiple items. When my youngest was a baby, he was confirmed allergic to dairy, egg, wheat, soy, peanut, tree nut, avocado, chicken, beef, peas, all legumes and more. My oldest son had dairy and egg. I wish I could say we avoided ER trips. This post is about how even anaphylaxis is misunderstood even in an emergency.

 

My youngest had his first reaction that I think was anaphylaxis when he was 9 months old. We were out of state and at a friend’s house.  We had not known he was allergic to beef and soy and gave him a meat product the week before which he was fine with, but this time he wasn’t. He vomited and was wheezing, we took him to the ER and the Doctors said he was having an asthma attack but nothing more so Benadryl and asthma meds were given, even though I debated them. That episode was mild compared to the next one.

 

We were on vacation, where I planned EVERY meal with the staff, even brought some of the food. Somehow my son got either a dirty glass or drank milk. It started out with hives all over. Only hives. So I gave him Benadryl, but it clearly got worse, I knew he had milk, we were driven to the ER. He was now getting the red lobster rash and coughing just as we entered the ER. I was in the ER so they would see also and they would epi. Right? Wrong….. They kept giving him more Benadryl, Pepcid IV. I kept saying EPI him, the ER staff at a VERY well-known hospital kept tell me that EPI is the drug of last course. As his oxygen level began to drop to 88, only then did they agree to epi him. Oh and during this time my other son was brought in to the ER also reacting to the dairy but Benadryl worked on him. My younger son required admission, but you could see the Epi work so fast. His color became normal, you could see the redness disappear. Then next anaphylactic reaction happened when he was at camp. He had a sorbate pop that had milk in it. He knew he had something with dairy as he said it didn’t feel right. So they called me, they gave him Benadryl and I told them to call 911. I got to camp and he seemed fine, we didn’t even have the label so it took me time to even find out what he ate. I decided given his history even though he seemed fine I wanted him to be taken to the ER. I had my epi in my hand, we got into the ambulance, 5 min from the hospital, he suddenly sneezed and then complained he breathing was bothering him I went to epi him the EMT would not let me, said he didn’t need it and instead started an asthma treatment which I screamed was a big mistake and that he need epi. He had no hives this time but the red rash was coming back and breathing was becoming affected. Thankfully the ER Immediate Epied him. I spoke to the EMTs after all this and they told me “epi is dangerous, Epi is last course, you only give epi if throat is closing up..”

 

We have had, unfortunately, other visits to the ER, for reactions with 2 symptoms and they didn’t Epi him. We had that happen both at home and in Florida. I made a few changes to my action plan after the camp one, I have on his action plan that even with no symptoms if we know he had dairy we epi him.

It’s not only parents who don’t know what to do. It’s ER doctors and even EMTs. This report was done showing that even doctors are misusing it http://www.medscape.com/viewarticle/838198 . I have personally had to fight doctors and nurses on what symptoms to EPI for. We need to remove a few myths.
Anaphylaxis is not this immediate throat swelling, can’t talk reaction, it can start out mild and slowly progress. Too many think as long as the person is talking or isn’t swollen like a balloon that it’s not anaphylaxis.
We also need to remove the idea that epi is dangerous. Doctors in the ER and those who are not allergists see Epi as a last option treatment.
We not only need to be educated parents on when and how to use EPI, but honestly, I think the biggest challenge is for education of those who are on the frontline during an anaphylactic emergency. These are the people we rely on to treat our kids. We need stronger education for the EMTs and the ER doctors. That said, they don’t do much better with asthma treatment. Many times, Asthmatics come in with attacks, they get treatments such and a nebulizer but, no steroids, no controller meds, so they end up back in the ER again a few hours or days later again,

How do we fix this? My suggestions.
I Suggest AAAAI or one of the other medical organizations do training for ER doctors. Doctors need CME classes (continuing medical education credits) require all ER doctors to do a workshop on anaphylaxis. I would also say it should become part of Pediatric rotation.
We also need to start a campaign to educate our emergency responders on when to use epi and how it is NOT dangerous as perceived.
Our jobs as parents is to make sure our kids ALWAYS have Epi with them! And keep the action plan in the case. I tell people often that if you think Epi is needed, just give and sort it out later. I work hard any chance I get to let others know what anaphylaxis looks like and not to be afraid of Epi. Let’s get clear info to the most important people who need it, the people who will be the Emergency responders

Injectable Epinephrine: An Epidemic of Misuse

Has the misuse of injectable epinephrine reached epidemic proportions? Dr Gary Stadtmauer explains why this problem has grown increasingly worrisome.

medscape.com

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s